Anesthesia & Analgesia:
Letters to the Editor: Letters & Announcements
Antidotes to Anesthetic Catastrophe: Lipid Emulsion and Dantrolene
Picard, John FRCA; Ward, Stephen FRCA; Meek, Tim FRCA
Charing Cross Hospital; London, W6 8RF, UK (Ward)
James Cook University Hospital; Middlesbrough, TS4 3BW, UK (Meek)
To the Editor:
In a recent paper reporting the results of a survey of practice strategies for treating local anesthetic toxicity Corcoran et al. (1) commented that “lessons learned from malignant hyperthermia show that well-established treatment could allow for early intervention to effectively save lives.”
We too have been struck by the comparison between severe intoxication with local anesthetics and malignant hyperthermia (MH). Both conditions are rare, unpredictable, and potentially fatal: in both conditions, ethical randomized controlled trials of human cases are impossible. Now, dantrolene has been identified as an effective antidote in MH; it is kept close to many patients receiving triggering agents and its use is described by protocol. But it was not always so: before dantrolene's introduction, it received no controlled trial in humans. Instead animal trials suggested its utility and then a prospective case series described its use in humans in extremis (2): protocols were only then published by national organizations.
We believe that using lipid emulsion as an antidote to severe local anesthetic intoxication is now following the very same path. Whole animal studies have been published (3,4) and at present two case reports of its successful use have been published (5,6); we know of more and hope that these may appear soon in the literature. (Indeed, the speed of developments may account for a non sequitur in Corcoran et al.'s text: in a single paragraph human case reports are first denied and then cited¡).
Meanwhile, anesthesia departments are starting to keep lipid close to patients receiving potentially toxic doses of local anesthetic. Corcoran et al. studied an academic sub-group of US hospitals before August 2006, and of the 26% of those surveyed who would consider using lipid 39% kept it in the OR pharmacy (1). In November– December 2006 we surveyed 68 academic and other hospitals providing anesthesia (of any kind) to National Health Service patients in South Eastern England, a geographical region inhabited by more than 10 million people. Of the 61 responses, 11 (18%) hospitals kept lipid in their ORs. Moreover, the Association of Anesthetists of Great Britain and Ireland has recently formed a Working Party of experts to consider a national protocol and the results of its deliberations may soon be available at www.aagbi.org and www.lipidrescue.org.
In short, Corcoran et al. identified a heterogeneity in US clinicians' preparedness to use lipid to treat intoxication by local anesthetics. We have found the same within Great Britain. But in Great Britain and Ireland at least practice may soon be guided by protocol, just as it was toward dantrolene.
John Picard, FRCA
Stephen Ward, FRCA
Charing Cross Hospital
London, W6 8RF, UK
Tim Meek, FRCA
James Cook University Hospital
Middlesbrough, TS4 3BW, UK
1. Corcoran W, Butterworth J, Weller RS, et al. Local anesthetic-induced cardiac toxicity: a survey of contemporary practice strategies among academic anesthesiology departments. Anesth Analg 2006;103:1322–6.
2. Kolb ME, Horne ML, Martz R. Dantrolene in human malignant hyperthermia. Anesthesiology 1982;56:254–62.
3. Weinberg GL, VadeBoncouer T, Ramaraju GA, et al. Pretreatment or resuscitation with a lipid infusion shifts the dose– response to bupivacaine-induced asystole in rats. Anesthesiology 1998;88:1071–5.
4. Weinberg G, Ripper R, Feinstein DL, Hoffman W. Lipid emulsion infusion rescues dogs from bupivacaine-induced cardiac toxicity. Reg Anesth Pain Med 2003;28:198–202.
5. Rosenblatt MA, Abel M, Fischer GW, et al. Successful use of a 20% lipid emulsion to resuscitate a patient after a presumed bupivacaine-related cardiac arrest. Anesthesiology 2006;105:217–18.
6. Litz RJ, Popp M, Stehr SN, Koch T. Successful resuscitation of a patient with ropivacaine-induced asystole after axillary plexus block using lipid infusion. Anaesthesia 2006;61:800–1.
© 2007 International Anesthesia Research Society